|Published:||Oct 12, 2012 3:42 PM EDT|
|Updated:||Oct 12, 2012 3:42 PM EDT|
ST. PETERSBURG, Fla. (AP) - Two more people in Florida who received tainted injections of a steroid medication were diagnosed with meningitis on Friday, bringing the total number of Florida cases in a national outbreak to nine. Two of those have died.
State officials said a 52-year-old woman and a 79-year-old woman have the infection. Both were treated at the Marion County Pain Management Center with the steroid.
The contaminated steroid has led to a multi-state meningitis outbreak.
Federal health officials have tracked down 12,000 of the roughly 14,000 people who may have received contaminated steroid shots in the nation's growing meningitis outbreak. Officials warned that patients would need to keep watch for symptoms of the deadly infection for months.
State Surgeon General and Secretary of Health Dr. John Armstrong said 775 people in Florida received the contaminated steroid shots.
"Ninety-six percent have been contacted," he said. "We continue diligently trying to reach the other four percent."
Officials warn that patients will need to keep watch for symptoms of the deadly infection for months.
In Florida, eight health care facilities around the state received the tainted medication from the New England Compounding Center, a Massachusetts pharmacy. Two of those facilities didn't use the steroid at all.
All of the nine meningitis cases emerged in Marion County, and officials aren't sure why the infection is clustered around that area.
"That is a question we are working to answer," said Armstrong. "We are looking at all the patients who have received the injections."
A 70-year old man from Marion County died in July, before the discovery of the contaminated medication. On Thursday, health officials said an 83-year-old Marion County was the second person to die.
The state Department of Health and an Ocala pain clinic differ on the state's decision to link a patient's death to a multi-state fungal meningitis outbreak.
The Gainesville Sun reported that Florida Pain Clinic officials are doubting that the 70-year-old patient contracted the rare form of meningitis.
The Department of Health said that it is confident in linking the death to the contaminated steroid and added that it follows Centers for Disease Control criteria.
The CDC found a strong link between the injections and sudden strokes.
(Copyright 2012 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.)